Texas, 2022

Tornadoes and Hail in Texas, May 4, 2022

May 4, 2022 · NWS LUB · 8 events in 6 counties and zones

The afternoon and evening of the fourth brought active weather, including a cyclic tornadic thunderstorm that affected portions of the Rolling Plains. The severe weather was triggered by a dryline, in combination with a strong storm system approaching from the Great Basin into the central Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The afternoon and evening of the fourth brought active weather, including a cyclic tornadic thunderstorm that affected portions of the Rolling Plains. The severe weather was triggered by a dryline, in combination with a strong storm system approaching from the Great Basin into the central Rockies. Initially, isolated storm development occurred over the southwest and south-central Texas Panhandle Wednesday afternoon. These storms quickly became strong to severe, and dropped hail from quarter to ping pong ball sized. Greater intensity storms formed a bit later in the afternoon, erupting ahead of a dryline surge over the west-central Rolling Plains. Strong instability and wind shear caused the more intense storms to start rotating, with the cyclonically rotating storms moving slowly eastward and the anticyclonically rotating storms racing north-northeastward. The most intense storm of the day formed east of Crosbyton (Crosby County), moved northeastward to near Afton (Dickens County), then more directly eastward near Dumont (King County) and Grow (King County). The tornado then moved across rural parts of northeast King County and southeast Cottle County. As it did so, the storm generated baseball to softball size hail and a few tornadoes. The first tornado report of the day came in from west of Dumont, where a dusty circulation took shape under a rotating wall cloud. This tornado was well documented by storm chasers, but inflicted no known damage as it remained over open country. The next tornado formed roughly a half hour later near Grow. This tornado persisted around 15 minutes, and moved roughly east-southeast remaining close to Farm to Market Roads 1168 and 3416 for about five miles before turning east and crossing County Road 204. The final tornado developed at 1700 CST southeast of Chalk (Cottle County), then tracked over remote portions of northeast King County before crossing into Foard County. This tornado appeared to be wider on chaser videos, but caused no observed damage. Since no damage was observed with any of the three tornadoes documented, all three tornadoes received an EF-Unknown rating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 4, 12:54 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 4, 12:54 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
154 PM CDT Wed May 4 2022

.SHORT TERM...
A complex but potentially dangerous situation will unfold over the
southern Texas Panhandle, eastern South Plains, and Rolling Plains
this afternoon into this evening. Upper-level water vapor imagery
early this afternoon shows a low just northeast of the Four-corners
region, with a shortwave trough rotating around the southside of the
low. At the surface, West Texas mesonet as of 1 PM shows
southeasterly flow over the Rolling Plains, advecting dew points in
the 60s into the Rolling Plains and southern South Plains.
Additionally, a surface low was located over northeastern New
Mexico, with a dryline extending south just east of the NM/TX line,
a "warm" front extending east across our area, and a stationary
boundary extending to the southwest over New Mexico.

Latest ACAR sounding out of KLBB indicates that the cap over
at least part of the area has eroded. As of 1 PM, a CU field has
been noted on visible satellite imagery. Storms are expected to
continue to form along the dryline, especially close to the low in
northeastern New Mexico. This low is expected to move east into the
Texas Panhandle, resulting in the dryline pushing farther east. Ahead
of the dryline, SBCAPE & MUCAPE will begin to increase. Storms
will initially be rooted in the boundary layer, which will allow for
all severe hazards to be possible. With mean storm motion being
quasi-perpendicular to the dryline, cloud layer shear ~55 kt, and
MUCAPE of 2000-3000 J/kg, storms will most likely be isolated
supercells. Hi-res models indicate multiple supercells moving off
of the dryline towards the east. Additional storms are progged to
move out of the Permian Basin into the Rolling Plains. These
storms may become elevated as they move towards the southeastern
Texas Panhandle and northern Rolling Plains. If storms do become
elevated, hail will become the main threat; however, if enough
warm air advects into the northern Rolling Plains and the southern
Panhandle, the tornado, wind and large hail threat will increase
as a low-level jet increases near sunset and surface winds back.
Storms are expected to move east of the forecast area by around 11
PM.

A cold front will push through late tonight and bring a chance of
showers and thunderstorms to the Rolling Plains and southern South
Plains. These storms will be linear and should mostly bring sub-
severe winds. Storms should be out of the area by early
tomorrow morning. Temperatures will be cooler behind the front, with
highs in the 70s and low 80s. Winds will remain breezy out of the
northeast. GKendrick

.LONG TERM...
Not much in the way of change this afternoon as the focus for the
long term portion of the forecast remains on the hot, dry, and
breezy weather this weekend into early next week. Modest upper level
ridging on Friday in the wake of a departing upper low will the
trend to sharply warmer temperatures as heights and thicknesses
increase. Trend toward breezy southwest to west winds will delay
until Saturday when the ridge axis shifts to the east of the region
and increasing potential vorticity advection begins carving out an
upper trough over the western CONUS. Surface wind speeds to increase
further Sunday into Monday as the upper trough to the west deepens.
The increased downslope component will counter the slight decrease
in heights and thicknesses with the three day run of high
temperatures (Saturday through Monday) each well into the 90s with
widespread 100+ readings likely east of the Caprock escarpment.
Further amplification of the upper pattern Tuesday will back the mid
to upper flow over the southern High Plains and, in turn, will back
the surface flow. Temperatures will remain hot for the season, but
lack of downslope and increased low level moisture should help
moderate temperatures some heading into midweek. The return of low
level moisture could set the stage for dryline thunderstorms as
early as Tuesday. Enhanced chances would come beyond the scope of
this forecast as the western CONUS upper low finally opens and
ejects eastward.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

10/07
Hazardous weather outlook, May 4, 9:54 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1054 AM CDT Wed May 4 2022

TXZ021>044-051600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1054 AM CDT Wed May 4 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Severe thunderstorms will be possible this afternoon along and east
of a dryline around the Interstate 27/US Highway 87 corridor, with
the greatest potential being north and east of a line from Silverton
to Matador to Guthrie. These thunderstorms will have the potential to
produce large hail to the size of baseballs, wind gusts to 70 mph,
and isolated tornadoes. Locally heavy rainfall will also be possible.

Warm, dry, and breezy conditions will lead to elevated fire weather
conditions over the far western South Plains and extreme
southwestern Texas Panhandle this afternoon. A rangeland fire danger
statement is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions may return to portions
of the area Sunday and Monday as temperatures rise into the upper
90s to around 100 with dry southwest winds increasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Amarillo radar (KAMA), 63 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado. Local standard time, as filed.

Hail, Briscoe

When
May 4, 2:14 PM CST
Where
Briscoe County, 18.43 mi NNW of Silverton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.710, -101.441

A storm chaser reported quarter size hail along Texas State Highway 207 in far northwestern Briscoe County.

Hail, Floyd

When
May 4, 4:04 PM CST
Where
Floyd County, 4.36 mi S of Dougherty
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.867, -101.070

A storm chaser reported quarter size hail near the intersection of Farm to Market Roads 28 and 1958.

Hail, Dickens

When
May 4, 4:15 PM CST to 4:22 PM CST
Where
Dickens County, 1.14 mi WNW of Afton to 1.64 mi N of Afton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.759, -100.817

Several reports were received of hail up to tennis ball size in and around Afton. No damage was reported.

Hail, Motley

When
May 4, 4:30 PM CST
Where
Motley County, 1.84 mi S of Whiteflat
Measured
1 in hail
Reported by
Public
Coordinates
34.074, -100.877

Quarter size hail was reported south of Whiteflat along Texas Highway 70.

Tornado, Dickens

When
May 4, 4:52 PM CST to 5:02 PM CST
Where
Dickens County, 12.6 mi ENE of Afton to 16.3 mi ENE of Afton
Rating
EFU
Path length
3.71 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
33.813, -100.594

Multiple chaser reports were received, including a video of a small tornado, in far northeastern Dickens County. An NWS storm survey revealed no known damage.

Hail, Cottle

When
May 4, 5:00 PM CST to 5:25 PM CST
Where
Cottle County, 10.21 mi S of Narcisso to 6.24 mi W of Chalk
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.852, -100.480

Many reports were received of a swath of hail from far southwestern Cottle County to US Highway 83 south of Paducah. The hail stones ranged in size from quarters to tennis ball size. No damage was reported.

Tornado, King

When
May 4, 5:34 PM CST to 5:46 PM CST
Where
King County, 0.67 mi WSW of Grow to 7.84 mi E of Grow
Rating
EFU
Path length
8.36 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.815, -100.330

Numerous storm chasers documented a tornado that began near the intersection of US Highway 83 and Farm to Market Road 1168. The tornado moved roughly east-southeast remaining close to Farm to Market Road 1168 and 3416 for about five miles before turning east and crossing County Road 204. An NWS storm survey revealed no known damage.

Tornado, King

When
May 4, 6:00 PM CST to 6:15 PM CST
Where
King County, 10.82 mi E of Grow to 17.49 mi E of Grow
Rating
EFU
Path length
7.04 mi
Path width
50 yd
Continued into
Foard, Tx (OUN)
Reported by
NWS Storm Survey
Coordinates
33.804, -100.132

An NWS storm survey revealed no known damage from this tornado which was documented by several storm chasers. The tornado moved over rangeland in northeastern King County before crossing into Foard County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016062, 1016064, 1016065, 1016066, 1016076, 1016067, 1016082, 1016079.